The authors report a 79 year-old-woman with essential thrombocytosis treated with hydroxyurea (1.000-1.500 mg/day) since 3 years, who developed after 2 years multiple painful ulcers on both lower legs. In addition nail, and toenail melanonychia striata was noted. The ulcers were located on the malleoli, ankles, and heels. More recently, transverse melanonychia in a few nails was observed. There was no diabetes mellitus or underlying vascular disease. The treatment consisted in local dressing and rest with slow improvement of the ulcers. Hydroxyurea is a cytostatic agent used mainly in patients with myeloproliferative disorders. Several cutaneous side effects have been described during long-term hydroxyurea treatment, such as xerosis and atrophy, ulcers, diffuse hyperpigmentation, chromonychia, dermatomyositis-like-eruptions, basal and squamous cell carcinomas. Cutaneous side-effects induced by hydroxyurea are underestimated because they are usually benign. If hydroxyurea is required for internal disease, as well as in our case, therapy could be continued. However, refractory painful leg ulcers and squamous cell carcinomas are the conditions which need to change the treatment. Melanonychia striata is the usual pattern of nail hyperpigmentation although diffuse and transverse hyperpigmentation can be rarely observed.
|Translated title of the contribution||Leg ulcers, longitudinal and transverse melanonychia following hydroxyurea therapy|
|Number of pages||5|
|Journal||Giornale Italiano di Dermatologia e Venereologia|
|Publication status||Published - 2001|
ASJC Scopus subject areas